Wyoming, 2021

Winter Storm in Wyoming, January 4 to 5, 2021

January 4 to 5, 2021 · NWS RIW · 1 event in 1 county or zone

A fast moving system brought heavy snow to portions of the Tetons. At the top of the Jackson Hole Ski Resort, 12 inches of new snow fell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A fast moving system brought heavy snow to portions of the Tetons. At the top of the Jackson Hole Ski Resort, 12 inches of new snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 4, 2:40 PM MST, 20 minutes earlier.

Area forecast discussion, Jan 4, 2:40 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
240 PM MST Mon Jan 4 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 240 PM MST Mon Jan 4 2021

Upper level ridge axis will move across the forecast area and be to
our east by early Tuesday morning. Warm advection precipitation will
increase across western Wyoming by early Monday evening ahead of a
trough moving onshore Monday afternoon in northern California and
the Pacific Northwest. Isentropic lift relatively impressive with an
8-hour period of heavier snow anticipated between 7PM Monday and 3AM
Tuesday over the far west mountains and valleys. Instability is not
overly impressive, but moisture looks plentiful overnight. Have
increased mountain wind speeds overnight given current wind
trends and projected 700mb winds of 30-40 mph. Overall, snow
totals of 8 to 14 inches in the Tetons, with most other mountain
locales seeing 6 to 12 inches. The western valleys should see 2 to 4
inches with totals up to 6 inches around Moose and also Alpine.
Shortwave energy looks to track just to our south late tonight
providing the potential for accumulating snow across the I-80
corridor through Sweetwater County. This will be aided by the
left-exit region of an 80kt 300mb jet max. However, this period of
snow appears to be brief across the southwest as dynamic forcing
wanes and isentropic downglide takes over around sunrise Tuesday
in the southwest. Trough axis will make its way to the western
border by 12Z/Tuesday, with a quick end to the snow by midday
Tuesday. Have left highlights as is for now, but suspect the
accumulating snow will be over by 18Z/Tuesday. Gusty west to
northwest wind will blow across Sweetwater and Sublette counties
Tuesday afternoon in the wake of this system.

To the east, conditions remain dry tonight with southwest wind
increasing across the Wind Corridor ahead of the incoming storm
system. Would not be surprised to see a few 50 mph gusts along
Wyoming Boulevard in Casper late tonight as 700mb wind jumps to
40-50kts by 12Z/Tuesday. The upper flow will veer to the
northwest during the day Tuesday with a cold front pushing south
through the day. The chance of light snow will increase from
sunrise through mid-morning in the Bighorn Basin. The northwest
flow favors accumulating snow in the Upper Nowood Valley. A better
chance of snow will spread south along I-25 during the mid-
morning into the early afternoon. Temperatures and precipitation
type may get a bit tricky at the onset. Current thinking is that a
changeover to snow will occur quickly by midday Tuesday as the
precipitation intensity increases and dynamic cooling takes over.
700mb temperatures should drop to between -6C and -8C, so enough
cold air should be present. The potential for heavier snow over a
period of 3 to 5 hours, gusty northwest wind, and temperatures
falling to around freezing could cause travel problems across
Natrona and southern Johnson counties. There could also be some
initial frontogenetic forcing and a 500mb cold pool aloft to
enhance snowfall rates around midday. In the end, snowfall of 1-2
inches with local amounts to 3 inches is likely in this area. The
northwest flow does not favor Fremont County and believe it
should be areas east of Shoshoni that have the best shot at
accumulations. Conditions will improve rapidly around or shortly
after sunset. A ridge will fold-over the region Tuesday night with
warmer air moving in aloft. Despite the late day snow and the
warm air advection to strengthen inversions, lingering wind should
inhibit fog formation across central Wyoming. A clearing sky and
new snow cover should allow for good radiational cooling Tuesday
night across the entire forecast area. Current low temperatures
may be too optimistic, especially in the Jackson and Star Valleys,
and will need to be watched on subsequent shifts.

.LONG TERM...(Wednesday through Monday)
Issued at 240 PM MST Mon Jan 4 2021

By Wednesday, the trough is more or less history as it races east
across the Plains. Ridging builds in behind it, leaving the region
in generally tranquil conditions through at least the next 24 to 36
hours. Winds may continue to be gusty in northwest flow with a tight
gradient behind the system for Wednesday, but otherwise dry
conditions are expected through Thursday morning.

Both the GFS and the ECMWF are in agreement that the long term
forecast will be unsettled with a series of weak shortwaves moving
across the region through the early part of next week, but this is
where the agreement ends. Models prog the next system to move across
the area for Thursday night. The GFS and the ECMWF are not in much
agreement when it comes to location and amount of precip, with the
ECMWF hanging onto the trough longer and therefore bringing more
precipitation east of the Divide. However, will likely be more of a
western Wyoming event with precip spilling east of the Divide
Thursday night and potentially lingering into Friday morning. The
next system is progged for the weekend, but again, the models are
not showing any real agreement or lock on what or where the impacts
will be. The weak, unsettled pattern looks to continue into the
early part of next week, but take the forecast with a grain of salt,
due to the copious amount of uncertainty in the models at this time.
Due to the uncertainty in the forecast, just let the NBM ride
through the period and only noteworthy changes to the grids were to
bring down WPC QPF amounts for the Thursday system by 10 percent in
the higher elevations, as the WPC QPF amounts tend to be well
overdone in the western mountains and Bighorns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1044 AM MST Mon Jan 4 2021

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Backed off a couple hours on the timing of snow showers from the
previous forecast based on current observations. Snow showers will
be increasing in intensity and coverage today, with KJAC seeing
likely -sn after 00Z through the end of the period. Highest impact
times will be between 00Z and 12Z Tuesday. Some of these snow
showers will approach KBPI and KPNA, with the greatest chances
again happening after 00Z. Winds for these sites will remain light
through the period. KRKS will see lighter winds today, with only
a brief period of gusts possible this afternoon. Snow chances at
KRKS remain low, occurring between 06Z and 15Z. LLWS will occur
overnight due to strong flow aloft at some sites. Gusty winds will
mix down at KRKS.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions are expected through the TAF period. Winds will
remain light except for KCPR, which will see gusty winds through
much of the TAF period. Gusts up to 40kt will be possible this
afternoon. Gusty winds will also occur at KCOD. Snow showers from
the west are expected to move east of the Divide after 12Z Tuesday
with only VCSH in the forecast for now. Also included LLWS for KCPR
and KLND due to strong winds aloft.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 240 PM MST Mon Jan 4 2021

Gusty southwest wind will continue across the Casper Dispatch area
overnight ahead of an incoming weather system. This system will
bring snow to the mountains and valleys of western Wyoming tonight.
Widespread totals above 6 inches are expected in the western
mountains with 2 to 4 inches in the valleys. Some light snow will
spread into the High Desert District by sunrise with accumulations
of one inch or less. A push of colder air and gusty northerly
wind will accompany snow sliding south through areas east of the
Continental Divide on Tuesday. The wintry switch will occur in the
Bighorn Basin and northern Johnson County during the morning
before impacting central Wyoming around midday. Accumulating snow
is likely, with accumulations of 1 to 2 inches possible over the
lower elevations of Natrona County. North-northwest wind 25-40
mph with potentially higher gusts will be found in the norther
portions of the Bighorn Basin and Johnson County by midday
Tuesday. The snow and wind will gradually end from west-to-east
through the day, lingering longest in Natrona County. Clearing
continues overnight with a dry day in store for Wednesday. Basin
and valley inversions, especially where new snow falls Monday and
Tuesday, will limit smoke dispersal Wednesday. Temperatures will
be seasonal except along the east slopes of the Absaroka and
Bighorn ranges.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM MST Tuesday for WYZ001-013-
014-023>025.

Winter Storm Warning until 3 PM MST Tuesday for WYZ012.

&&

SHORT TERM...CNJ
LONG TERM...Fisher
AVIATION...Fisher
FIRE WEATHER...CNJ
Hazardous weather outlook, Jan 4, 1:46 PM MST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
146 PM MST Mon Jan 4 2021

WYZ001>020-022>030-051400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
146 PM MST Mon Jan 4 2021

...Winter Storm Warning and Winter Weather Advisories for far
Western Wyoming through Tuesday Afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Rest of Today and Tonight

Snow will increase across western Wyoming this evening and
continue overnight. The snow will be heavy at times through early
Tuesday morning. Morning commuters should be prepared for
hazardous travel over Teton Pass and through Snake River and
Hoback canyons. Light snow is also expected along the I-80
corridor through Sweetwater County late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Snow will decrease during the morning across western
Wyoming, ending by early afternoon. East of the Continental
Divide, there will be a chance of snow beginning in the north
during the morning. The snow then spreads into central Wyoming by
early afternoon with a brief period of intense snow possible
across Natrona and southern Johnson counties. Expect gusty west to
northwest wind much of the day in Sweetwater County and northern
portions of the Bighorn Basin and Johnson County.

Thursday and Friday...A chance of snow in the west Thursday,
spreading eastward Thursday night into early Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report overnight snowfall
totals Tuesday morning.

In the hours before

Special weather statement, Jan 4, 2:33 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
233 PM MST Mon Jan 4 2021

WYZ027>030-051300-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Kemmerer, Cokeville, Rock Springs,
Green River, and Wamsutter
233 PM MST Mon Jan 4 2021

...Light Snow and Gusty Wind Likely Early Tuesday...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...Light snow accumulations up to one inch along with gusty
  west wind of 20 to 30 mph.

* WHERE...Sweetwater and south Lincoln counties.

* WHEN...Early Tuesday morning prior to sunrise.

* ADDITIONAL DETAILS...The combination of snow and wind could
  create local areas of reduced visibility and a slick road
  surface. These conditions could be especially hazardous at
  higher speeds along I-80 and US Highway 30.

WYZ010-051300-
Northeast Johnson County-
Including the city of Buffalo
233 PM MST Mon Jan 4 2021

...Snow and Gusty Northwest Wind Arriving Tuesday Morning...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...Light snow accumulations up to one inch along with gusty
  northwest wind of 25 to 40 mph during the morning. The snow will
  end by midday, but a northwest wind of 25 to 35 mph with gusts
  of 40 to 50 mph will persist through the afternoon.

* WHERE...Northern Johnson County.

* WHEN...Tuesday.

* ADDITIONAL DETAILS...The combination of snow and wind could
  create local areas of reduced visibility and a slick road
  surface. These conditions could be especially hazardous at
  higher speeds along I-90.

WYZ011-020-022-051300-
Southeast Johnson County-Natrona County Lower Elevations-
Casper Mountain-
Including the cities of Kaycee and Casper
233 PM MST Mon Jan 4 2021

...Snow Likely by Late Tuesday Morning...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...Snow could be heavy at times. Lower elevation
  accumulations of 1 to 3 inches, with 3 to 5 inches possible on
  Casper Mountain.

* WHERE...Natrona County and southern Johnson County.

* WHEN...9 AM to 3 PM.

* ADDITIONAL DETAILS...The snow is likely to be heaviest between
  11 AM and 2 PM. Surface temperatures may limit accumulation at
  the onset, but a wet snow should develop by midday. Roads may
  become slick on I-25 north of Casper and on US 20/26 to the west
  of town.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
January 4, 3:00 PM MST to January 5, 11:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932198.